Aa
A
A
A
Close
Heart Rhythm Community
12.2k Members
Avatar universal

Tachycardia and problem with beta blockers

I'm an 18 year old male. I have been having tachycardia (100+ HR) for the last few years and I would occasionally take Verapamil on worse days. Lately it's gotten worse so I went on a check up. The doctor said it's nothing serious and it's just that I produce more adrenaline than needed or something like that. He gave me a beta blocker and I was taking it for a week. My HR dropped to 60-70 and I was feeling very well. Then the symptoms started... My eyes got red, dry, sensitive to light, occassionally my right eye would start producing tears but still feels dry. Also I lost vision which led me to visit an eye doctor and they gave me glasses which I don't wear because I know that's not a solution and my vision is ok. I stopped taking the beta blocker for a week and my eyes returned to normal as well as my vision. Tried different beta blockers and they all do the same. The doctors don't even seem to take me seriously or don't believe me. I don't know what to do and I don't know if there is anything else I can take as an alternative because clearly I can't take beta blockers. One thing I haven't tried and I'm thinking of trying is taking meds for allergies and see if they negate the symptom of the beta blockers.
1 Responses
995271 tn?1463924259
As you are learning, taking "meds" for what is bothering you is not a perfect solution.  They all have side effects.  Sometimes the side effects are worse than what you're treating.  Then your body will build an equilibrium (resistance) to the medication forcing you to take more.  Then it's really rough if you have to come off the medication for any reason as the rebound (a.k.a. withdrawal) can be brutal.  

Adding more medications to treat the side effects is a bad idea too.

Your life starts to revolve around making sure you have these pills with you.   Business trips, vacations, going out for the night, all become a pain in the rear as you are always making sure you have this medication around.

I've been down this route myself and learned it all the hard way.

You are young and still growing, way too young to start taking a beta blocker for something that isn't an issue.  Your heart rate is going to change over time, if you're medicating it you will lose this.  By the time you're 25 it'll be different but if you are taking a beta blocker who knows how this will evolve.  I didn't stop growing (muscle - wise) until I was 27.

Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.